Alert archive / Colorado / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 178, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 9, 2011, 5:34 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 56 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2011, 5:34 PM MDT (23:34 UTC)
- Expired
- Jul 9, 2011, 6:30 PM MDT
- In force
- 56 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 75 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 5:55 PM MDT | HAIL 1 | 9 S Seibert, CO | |
| Jul 9, 5:55 PM MDT | HAIL 1.25 | 9 S Seibert, CO | |
| Jul 9, 6:00 PM MDT | HAIL 1 | 13 Ssw Stratton, CO | |
| Jul 9, 6:20 PM MDT | TSTM WND GST 82 | 15 S Bethune, CO | ALSO REPORTED GOLF BALL SIZE HAIL AT SAME LOCATION. |
| Jul 9, 6:20 PM MDT | NON-TSTM WND GST 82 | 15 S Bethune, CO | ALSO REPORTED GOLF BALL SIZE HAIL AT SAME LOCATION. |
| Jul 9, 6:36 PM MDT | FUNNEL CLOUD | 12 S Burlington, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 2:13 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 1913 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
741 WUUS53 KGLD 092334 SVRGLD COC017-063-100030- /O.NEW.KGLD.SV.W.0178.110709T2334Z-110710T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 534 PM MDT SAT JUL 9 2011 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO... CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO... * UNTIL 630 PM MDT * AT 525 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES SOUTH OF FLAGLER...AND MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... SEIBERT...VONA...STRATTON AND BETHUNE. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 394 AND 439. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 161 AND 186. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3930 10214 3895 10220 3902 10310 3930 10309 TIME...MOT...LOC 2334Z 273DEG 27KT 3912 10294 WIND...HAIL 60MPH 1.00IN $$ 024
2 follow-up statements
422 WWUS53 KGLD 092351 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 551 PM MDT SAT JUL 9 2011 COC017-063-100030- /O.CON.KGLD.SV.W.0178.000000T0000Z-110710T0030Z/ CHEYENNE CO-KIT CARSON CO- 551 PM MDT SAT JUL 9 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL KIT CARSON AND NORTH CENTRAL CHEYENNE COUNTIES UNTIL 630 PM MDT... AT 543 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES SOUTH OF SEIBERT...AND WAS MOVING EAST AT 10 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED ABOUT 10 MILES SOUTH OF STRATTON AND MOVING EAST AT 10 MPH. THIS THUNDERSTORM IS ALSO CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. LOCATIONS IMPACTED INCLUDE... SEIBERT AND VONA. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 394 AND 439. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 161 AND 186. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3930 10214 3895 10220 3902 10310 3930 10309 TIME...MOT...LOC 2350Z 253DEG 11KT 3914 10292 WIND...HAIL 60MPH 1.00IN $$ 024
425 WWUS53 KGLD 100008 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 608 PM MDT SAT JUL 9 2011 COC017-063-100030- /O.CON.KGLD.SV.W.0178.000000T0000Z-110710T0030Z/ CHEYENNE CO-KIT CARSON CO- 608 PM MDT SAT JUL 9 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL KIT CARSON AND NORTH CENTRAL CHEYENNE COUNTIES UNTIL 630 PM MDT... AT 557 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTH OF SEIBERT... AND WAS MOVING EAST AT 20 MPH. AT THE SAME TIME...DOPPLER RADAR INDICATED ANOTHER SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED ABOUT 13 MILES SOUTH SOUTHWEST OF BETHUNE AND MOVING EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... VONA. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 401 AND 439. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 161 AND 186. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3930 10296 3930 10214 3895 10220 3901 10297 TIME...MOT...LOC 0007Z 253DEG 19KT 3918 10278 WIND...HAIL 60MPH 1.00IN $$ 024
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 5:02 PM MDT, 32 minutes earlier.
Area forecast discussion, Jul 9, 5:02 PM MDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
502 PM MDT SAT JUL 9 2011
.DISCUSSION...
240 PM MDT SAT JUL 9 2011
EARLY AFTERNOON ANALYSIS OF IR IMAGERY/UPPER AIR DATA INDICATED
THE CONTINUED PRESENCE OF A BROAD MID/UPPER RIDGE ACROSS THE
SOUTH-CENTRAL CONUS. SOUTHWESTERLY MID/UPPER FLOW WAS IN PLACE
ACROSS THE CENTRAL HIGH PLAINS WITH A WEAK SURFACE TROUGH NOTED
OVER EASTERN COLORADO. A MID-LEVEL SHORTWAVE TROUGH WHICH WILL
IMPACT THE FORECAST AREA THIS EVENING WAS LOCATED OVER COLORADO.
FORECAST CONCERNS WILL REVOLVE AROUND POTENTIAL FOR SEVERE WEATHER
AND LOCALIZED FLASH FLOODING THIS EVENING FOLLOWED BY HOT
TEMPERATURES ACROSS THE EASTERN PORTION OF THE FORECAST AREA ON
SUNDAY.
AFOREMENTIONED SHORTWAVE TROUGH WILL TRANSLATE EASTWARD AIDING IN
THE CONTINUED DEVELOPMENT OF CONVECTION OVER THE HIGHER TERRAIN OF
COLORADO. LATEST HIGH-RESOLUTION SHORT TERM GUIDANCE IS SUPPORTIVE
OF THIS CONVECTION CONGEALING INTO A LOOSELY ORGANIZED MCS AS IT
MOVES EASTWARD INTO WESTERN KANSAS THIS EVENING. PORTIONS OF YUMA
COUNTY COLORADO RECEIVED IN EXCESS OF THREE INCHES OF RAINFALL
FROM LAST NIGHT'S STORMS. GIVEN PROGGED STORM MOTION OF 15 TO
20KTS AND HIGH PW VALUES...LOCALLY HEAVY RAIN WILL BE POSSIBLE
ONCE AGAIN THIS EVENING. ONE AND THREE HOUR FFG FOR YUMA COUNTY
WOULD INDICATE POTENTIAL FOR FLASH FLOODING SO HAVE ISSUED A FLASH
FLOOD WATCH. KEPT IT CONFINED TO YUMA COUNTY BASED ON ANTECEDENT
SOIL MOISTURE AND HIGHER FFG VALUES FOR SURROUNDING AREAS. WITH
WBZ HEIGHTS APPROACHING 15K FEET AND -20C HEIGHTS IN EXCESS OF 25K
FT...DON'T FEEL LARGE HAIL WILL BE A SIGNIFICANT THREAT THIS
EVENING. PRIMARY THREAT WILL BE STRONG WINDS GIVEN DCAPE VALUES
PUSHING 1500 J/KG. EFFECTIVE DEEP LAYER SHEAR OF 35-40KTS SHOULD
HELP UPDRAFTS BECOME BETTER ORGANIZED. SHEAR DROPS OFF MARKEDLY AS
YOU GO FURTHER INTO KANSAS SO ANTICIPATE STORMS WILL BEGIN TO
WEAKEN AS THEY MOVE EASTWARD WITH TIME. ADDITIONAL SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE LATE THIS EVENING SO WILL CARRY
CHANCE POPS THROUGH SUNDAY MORNING.
FOCUS THEN SHIFTS TO POTENTIAL FOR DANGEROUS HEAT INDEX VALUES
ACROSS THE EASTERN PORTION OF THE FORECAST AREA. TEMPERATURES
SHOULD REACH BETWEEN 100 AND 105 BY EARLIER AFTERNOON WITH DEW
POINT VALUES HOLDING IN THE LOW TO MID 60S RESULTING IN APPARENT
TEMPS OF AROUND 105.
PERIODIC SHORTWAVE TROUGHS WILL MOVE THROUGH THE MEAN SOUTHWEST
FLOW ALOFT THROUGH THE REMAINDER OF THE PERIOD BRINGING POTENTIAL
FOR CONVECTION MOST EVERY AFTERNOON AND EVENING. TRIED TO CONTAIN
POPS TO THE MOST FAVORABLE TIMES RATHER THAN BROAD BRUSHING THE
ENTIRE EXTENDED WITH PRECIP MENTIONS. MID/UPPER RIDGE WILL BUILD
AND RETROGRADE WESTWARD TOWARD THE END OF THE WEEK RESULTING IN
TEMPS REMAINING IN UPPER 90S TO AROUND 105. CONVECTION FROM MID-
WEEK ON SHOULD BE CONFINED TO PRIMARILY EASTERN COLORADO WHICH
WILL RESIDE ON THE WESTERN PERIPHERY OF THE RIDGE AXIS.
FOLTZ
&&
.AVIATION...
502 PM MDT SAT JUL 9 2011
FOR THE 00Z TAFS...CURRENT RADAR SHOWS THUNDERSTORM ACTIVITY OVER
EASTERN COLORADO CURRENTLY INCREASING IN COVERAGE AND SPREADING
EASTWARD TOWARDS WESTERN KS. RADAR TIMING OF CURRENT THUNDERSTORMS
WOULD PUT THUNDERSTORMS AROUND KGLD A LITTLE AFTER 00Z. SOME
STRONG...POSSIBLY SEVERE STORMS WILL BE POSSIBLE DURING THE EARLY
PART OF THE TAF PERIOD AT KGLD...SO I KEPT A TEMPO GROUP FOR +TSRA
AND STRONG GUSTS AT KGLD THROUGH 02Z. LATEST RUC/HRRR BOTH HAVE GOOD
HANDLE ON CURRENT TIMING/COVERAGE OF CONVECTION...AND SHOW THIS
ACTIVITY GENERALLY WINDING DOWN OVER KGLD BY 02Z...AROUND THE SAME
TIME THAT CHANCES WOULD BE INCREASING AT KMCK. THERE ARE STILL
QUESTIONS REGARDING COVERAGE AROUND KMCK...SO I DECIDED TO KEEP VCTS
AT KMCK DURING ISSUANCE. ACTIVITY SHOULD END AROUND KGLD BY
05Z...LINGERING WITHIN VICINITY OF KMCK THROUGH 07Z. ANOTHER
SHORTWAVE TROUGH WILL BRING THUNDERSTORM CHANCES BACK TO THE AREA BY
THU EVE. LATEST GUIDANCE IN REASONABLE AGREEMENT THAT THIS ACTIVITY
SHOULD BE AFTER 00Z TOMORROW...OUTSIDE CURRENT TAF PERIOD...HOWEVER
A FEW ISO THUNDERSTORMS CANT BE RULED OUT DURING THE LATE AFTERNOON
AT KGLD...SO I HAVE ADDED CB GROUP FOR NOW.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY FROM NOON TO 9 PM CDT SUNDAY FOR KSZ004-015-016-
029.
NE...NONE.
CO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COZ090.
&&Hazardous weather outlook, Jul 9, 10:39 AM MDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1039 AM MDT SAT JUL 9 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101400- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1039 AM MDT SAT JUL 9 2011 /1139 AM CDT SAT JUL 9 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO AFTER 3 PM MDT...AND THEN MOVE EAST OVER WESTERN KANSAS AND SOUTHWEST NEBRASKA DURING THE LATE AFTERNOON AND EVENING. SOME STORMS WILL PRODUCE WIND GUSTS TO 75 MPH AND ONE INCH DIAMETER HAIL. ALTHOUGH THE ENTIRE TRI-STATE AREA HAS A CHANCE FOR SEVERE THUNDERSTORMS... THE BEST CHANCE WILL BE ALONG AND NORTH OF INTERSTATE 70. ADDITIONALLY...SOME STORMS WILL PRODUCE HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND EVENING EAST OF A LINE FROM YUMA COLORADO TO OAKLEY KANSAS. LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN THREATS. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY AFTERNOON AND EVENING FROM MONDAY THROUGH NEXT FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING. MENTZER
In the hours before
Local storm report, Jul 9, 4:39 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
439 PM MDT SAT JUL 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 7 N FLAGLER 39.40N 103.07W
07/09/2011 M1.75 INCH KIT CARSON CO PUBLIC
HAIL LASTED 10 MINUTES. STRONG WINDS ESTIMATED TO 60 MPH.
&&
MLAMMERSLocal storm report, Jul 9, 5:09 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
509 PM MDT SAT JUL 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 4 N STRATTON 39.36N 102.60W
07/09/2011 E0.88 INCH KIT CARSON CO PUBLIC
&&
MLAMMERSThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 6:19 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 26 min |
| Jul 8, 6:24 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 43 min |
| Jul 8, 6:42 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 33 min |
| Jul 8, 7:13 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 47 min |
| Jul 8, 7:41 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 49 min |
| Jul 8, 8:03 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 42 min |
| Jul 8, 9:39 PM MDT | Special Weather Statement | GLD | Yuma | 21 min |
| Jul 8, 10:01 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 30 min |
| Jul 8, 10:29 PM MDT | Flash Flood Warning | GLD | Yuma | 3 hr |
| Jul 8, 10:33 PM MDT | Special Weather Statement | GLD | Yuma | 27 min |
| Jul 9, 2:10 PM MDT | Flash Flood Watch | GLD | Yuma | 13 hr |
| Jul 9, 3:42 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 63 min |
| Jul 9, 4:37 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 53 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.